Co-prescribing of Oxycodone and Amitriptyline

Need for caution and monitoring when prescribing Amitriptyline and Oxycodone simultaneously

Vision has been made aware that a Regulation 28 notice in relation to the death of a patient as a result of Respiratory Depression caused by Oxycodone and Amitriptyline overdose has been issued by Bedfordshire and Luton Coroner Service to the Chief Executive of NICE calling upon them to take action to highlight the need for both caution and monitoring when prescribing Amitriptyline and Oxycodone simultaneously to try and prevent future deaths.

 

It is expected that this will be cascaded to GP practices / prescribers in due course via the issue of an associated MHRA prescribing alert. In the meantime, Vision are advising GP practices to be vigilant when co-prescribing opiates and tricyclic anti-depressants, especially Oxycodone and Amitriptyline, in view of the risk of over-sedation.  Extra caution is advised in patients who have underlying respiratory conditions

Currently, the following drug interaction warning is triggered and displayed in Vision: 

Oxycodone and Amitriptyline

Vision has reviewed the severity of the interaction warning displayed in their GP system and has been updated from ‘Minor’ to ‘Major’ in an upcoming drug dictionary update.

This has also been highlighted to all Superintendent Pharmacists.

An audit has been made available in Vision+ for use to identify patients co-prescribed these drugs. The name of the pathway is 'Opioid and Tricyclic co-prescribing audit’ and the reporting lines are as follows:

Opiods on Repeat

This audit will be helpful where a practice may wish to undertake a review of patients co-prescribed these drugs.